Moffitt Morning Report – 7/31/17 – CCB/BB toxicity

Thank you, Tim, for presenting the case of a middle-aged man with CAD presenting with ankle pain and chest pain, admitted for high risk chest pain, noted to have acute onset of hypotension, bradycardia, hypoxemia, and decreased mental status in the setting of receiving multiple antihypertensive medications.

 

Key Pearls:

  1. 6 Ps of ischemia: pain, pallor, parasthesias, poikilothermia, pulselessness, paralysis.
  2. Over 75% of patients with peripheral arterial disease have significant coronary artery disease, hence why presence of PAD is considered a risk factor equivalent for CAD.
  3. Hyperkalemia is a cause of bradycardia, especially when combined with AV nodal blockade! See BRASH syndrome below.

 

BRASH syndrome is defined as a combination of the following:

  • Bradycardia
  • Renal injury
  • AV node blocker: beta-blocker, verapamil, or diltiazem (2)
  • Shock
  • Hyperkalemia 
Here’s a great EM Crit post on this syndrome that discusses the mechanisms involved in how the combination of AKI + AV nodal blockade can worsen hyperkalemia.

In this article outlining the management of CCB and BB overdose, the authors present a summary of the pharmacologic agents used in the treatment of shock from CCB and BB poisoning.

 

Evernote: https://www.evernote.com/shard/s462/sh/d2d699ac-f33a-4b36-bcb8-8cadc9a8e7e4/d6da124a0882a695b9cff5bfec3334de

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s